Arizona, 2010

Tornado in Arizona, August 3, 2010

August 3, 2010 · NWS FGZ · 2 events in 1 county or zone

A thunderstorm produced a land spout type tornado about 15 miles north of Chinle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced a land spout type tornado about 15 miles north of Chinle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 3, 3:20 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 3, 3:20 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST TUE AUG 3 2010

.SYNOPSIS...WITH DRIER AIR MOVING INTO THE REGION...THUNDERSTORM
ACTIVITY WILL RAMP DOWN TO NEAR NORMAL LEVELS THROUGH THE
REMAINDER OF THE WEEK. EXPECT SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH FRIDAY WITH NEAR SEASONABLE TEMPERATURES.
AN INCREASE IN STORM ACTIVITY IS POSSIBLE OVER THE WEEKEND AS
A TROUGH OVER THE WEST COAST INCREASES THE MOISTURE FROM THE
SOUTH.

&&

.DISCUSSION...MOST SIGNIFICANT CONVECTION IS CURRENTLY LOCATED
ALONG AND NORTH OF THE MOGOLLON RIM...WITH STRONG STORMS MOVING
SLOWLY TO THE NORTHEAST WITH THE MEAN 0-6KM WIND...BUT PROPAGATING
TO THE SOUTH ALONG THE OUTFLOW BOUNDARIES. ANTICIPATE CONVECTION
TO CONTINUE THROUGH THE EVENING...MOSTLY ALONG AND NORTH OF THE
MOGOLLON RIM WHERE INSTABILITY AND MOISTURE IS THE GREATEST.

MODELS AND OBSERVATIONS INDICATE THAT ATMOSPHERIC MOISTURE WILL
CONTINUE TO DECREASE THIS WEEK AS DRIER SOUTHWESTERLY FLOW BECOMES
MORE ESTABLISHED OVER THE AREA. SEASONABLE POPS AND TEMPERATURES
ARE ANTICIPATED THROUGH FRIDAY. THE WESTERN AND SOUTHWEST PARTS
OF THE FORECAST AREA COULD BE QUITE DRY THROUGH THE WEEK IN THIS
FLOW REGIME.

THE GFS AND ECMWF ARE BOTH IN AGREEMENT ILLUSTRATING A VERY STRONG
TROUGH DEVELOPING OVER SOUTHERN CALIFORNIA BY FRIDAY. CURRENT
INDICATIONS ARE THAT THIS TROUGH MAY TAP INTO SOME VERY MOIST AIR
FROM THE SOUTH...AND SERVE AS A DYNAMIC FOCUS FOR A MORE ORGANIZED
CONVECTIVE EVENT EARLY THIS WEEKEND...WITH A SIGNIFICANT INCREASE
IN SHEAR AND INSTABILITY. THE ECMWF IS A BIT FASTER WITH THIS
FEATURE...INCREASING PRECIPITATION CHANCES LATE ON FRIDAY.
HAVE INCREASED THE PRECIPITATION CHANCES FRIDAY AND SATURDAY IN
ANTICIPATION OF THIS TROUGH.

&&

.AVIATION...FOR THE 00Z PACKAGE...MAINLY ALONG AND NORTH OF THE
MOGOLLON RIM...EXPECT SHRA/TSRA WITH AREAS MVFR AND LOCAL IFR
CONDITIONS INT EH STRONGER STORMS. TSRA ENDING 02-04Z WEDNESDAY
WITH SOME SHRA CONTINUING OVERNIGHT. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS. SCT TSRA WILL REDEVELOP AFT 18Z WEDNESDAY.

&&

PUBLIC...................BAK
AVIATION/FIRE WEATHER....LATTO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 3, 8:38 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
838 AM MST TUE AUG 3 2010

AZZ004>018-037>040-040715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
838 AM MST TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

EXPECT NUMEROUS RAIN SHOWERS AND THUNDERSTORM TO DEVELOP ONCE
AGAIN LATE THIS MORNING AND AFTERNOON ACROSS NORTHERN ARIZONA.
STORMS WILL BE MOST NUMEROUS ALONG AND NORTH OF THE MOGOLLON
RIM...WHERE THE GREATEST THREAT WILL BE FOR LOCALLY HEAVY
RAINFALL AND FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE WILL DECREASE ONLY VERY SLOWLY OVER THE NEXT FEW DAYS.
LOOK FOR A GRADUAL TRANSITION TO A MORE TYPICAL MONSOON PATTERN OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 242 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Apache

When
August 3, 5:10 PM MST
Where
Apache County, 1.67 mi W of Many Farms
Reported by
Law Enforcement
Coordinates
36.350, -109.650

Navajo Police Department observed a funnel cloud west of Many Farms.

Tornado, Apache

When
August 3, 5:15 PM MST to 5:25 PM MST
Where
Apache County, 6.22 mi S of Many Farms
Rating
EF0
Path length
1 mi
Path width
40 yd
Reported by
Public
Coordinates
36.260, -109.620

A land spout type tornado was confirmed via a photograph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyThe tornado archive for Arizona, 2010Warnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258282, 258283.